Funnel Cloud, Washington
- When
- September 18, 2:27 PM EST
- Where
- Washington County, 2.13 mi SSW of Smiths Basin
- Reported by
- Social Media
- Coordinates
- 43.340, -73.530
There were numerous reports of a funnel cloud near Hudson Falls.
A cluster of thunderstorms resulted in isolated wind damage and hail over eastern New York on Saturday September 18, 2021.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cluster of thunderstorms resulted in isolated wind damage and hail over eastern New York on Saturday September 18, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 18, 12:30 PM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 130 PM EDT Sat Sep 18 2021 .SYNOPSIS... It will be warm and humid this afternoon, with isolated to scattered showers and thunderstorms developing as a cold front approaches from the northwest. Behind the front, winds will shift to the north and usher in seasonably cooler and less humid conditions. Dry and mainly sunny weather persist through at least Tuesday before our next system arrives late in the week. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...As of 130 PM EDT, cold front was entering the southwest Adirondacks, with scattered showers and isolated thunderstorms developing just ahead of it. Elsewhere, skies have become partly-mostly sunny, with temperatures rising to 75-80 in most valley areas, and 70-75 across higher elevations, although temps have dipped back into the mid/upper 60s across portions of northern Herkimer/northwest Hamilton Counties where showers/thunderstorms have occurred. Latest SPC Mesonanalysis suggests 1000-1500 J/kg of SB CAPE across most of the region, with ML CAPES generally 500-750 J/kg. 0-6 km shear remains weak south of I-90 (generally under 20 KT), while increasing to 25-30 KT across northern areas. DCAPES have increased to 500-800 J/kg for the NY Capital Region and points south/east. These parameters, combined with expectation for additional heating/destabilization over the next 1-3 hours from the eastern Mohawk Valley, southeast Adirondacks and points south/east should allow for increased coverage of showers/isolated thunderstorms through the afternoon, with best coverage expected across the eastern Mohawk Valley, upper Hudson Valley (including the Lake George/Saratoga region) into southern VT, and as far south/west as the NY Capital Region, northern Taconics and northern Berkshires. In this area, a few thunderstorms may produce localized strong wind gusts and brief heavy downpours. Shower/thunderstorm coverage should remain slightly less across the SE Catskills, mid Hudson Valley through NW CT, where slightly greater mid level capping/subsidence is possible. High temps should reach the upper 70s to lower 80s in most valleys, and upper 60s to lower/mid 70s across higher terrain areas, although temps in any area affected by showers/thunderstorms could quickly drop into the mid/upper 60s. Previous discussion...As of 7am, showers that have moved into the southern Adirondacks are quickly diminishing as they enter into areas covered by stratus and therefore are very stable. Otherwise, adjusted POPs to show that these showers are weakening and the morning should feature mostly dry conditions. Still watching isolated to scattered storms this afternoon, especially in the Upper Hudson Valley/Lake George Saratoga Region/Southern VT/northern Taconics. Some gusty winds are possible should any storms become strong. Previous discussion...Stratus deck continues to expand through most of eastern NY and western New England tonight resulting in low ceilings. Some areas (mainly near the Hudson Valley) have remained mostly clear leading to patchy fog. Dew points are still elevated and temperatures have not moved much given fog/low stratus making for a muggy and mild night. Most are still only in the low to mid 60s with upper 50s in the southern Adirondacks. Stratus and patchy fog will persist through at least sunrise. Upstream in Central NY and the Tug Hill, a line of showers associated with an incoming pressure trough has developed and is advancing eastward towards the southern Adirondacks, western Mohawk Valley and eastern Catskills. So far, only a few lightning strikes have been observed on GLM as the best instability, as seen on the SPC mesoanalysis, is still reserved to western NY but we will keep an eye out given that the BUF 00 UTC sounding showed an elevated mixed layer. High res NAM has done decent in capturing these showers so we timed the arrival time of POPs close to what it shows (near 08 - 10 UTC) with the southern Adirondacks, eastern Catskills and Mohawk Valley seeing isolated to scattered showers. Showers should push eastward through 12 UTC but the high res NAM suggest showers weaken as they encounter the stable air mass. Morning stratus clouds linger through about 13-15 UTC before sufficient daytime heating ensues allowing the low level moisture and subsidence inversion to erode away. Then, we should see breaks of sun by mid-late morning into early P.M as winds throughout the column will be oriented out of the west to northwest, ushering in a drier air mass. An upstream trough and associated surface cold front will be tracking from the Great Lakes eastward into Ontario and the North Country today. Given the period of partly sunny skies midday into the early afternoon, insolation combined with dew points in the 60s should support SB CAPE values rising towards 1000J/kg, especially from I-90 northward where skies should break for sun a little earlier in the day. Strengthening confluent flow aloft should also contribute to somewhat enhanced deep layer shear values. Areas north of I-90 will be closer to the better forcing so 0-6km shear here range 25-30kts on the latest high res and deterministic guidance. Therefore the more favorable ingredients for convection will overlap in areas from the Capital District into especially the Saratoga and Lake George region, southern VT and the northern Taconics, supporting more organized convection including storm clusters. Forecast soundings show increased mid-level dry air arriving in the mid to late afternoon in these areas so stronger thunderstorms could produce damaging winds. Best window of opportunity for showers and storms looks to be from 17 UTC to 22 UTC. Outside any showers/storm today, temperatures should be warmer compared to previous days with highs reaching into the upper 70s to even low 80s in the Hudson Valley. Combined with dew points in the 60s and it will feel more like summer again. However, between shallow boundary layer mixing and winds out of the west- northwest instead of south-southwest, we do not anticipate temperatures to out perform guidance and we leaned close to the NBM/superblend. Storms weaken as we approach sunset with any showers/storms diminishing by 22 - 00 UTC tonight. The surface cold front moves through the region overnight with winds shifting to the north-northeast in its wake. A 1025hPa Canadian high builds southeastward behind it, ushering in a much drier and cooler Canadian air mass. A tightening pressure gradient between the departing cold front and incoming high should allow winds to stay a bit breezy overnight which should prevent temperatures from reaching their respective dew point. Therefore, despite the clearing skies and cool/dry air mass change, temperatures should only drop into the low to mid 50s with mid to upper 40s in the higher terrain. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... High pressure builds directly overhead Sunday with upper level ridging amplifying as it pushes into the Ohio Valley. This should allow northerly winds and cool air advection to persist. While skies will feature abundant sunshine and strong subsidence will keep us well out of reach of our convective temperature, it will feel more like fall as dew points drop into the 40s/low 50s and a shallow boundary layer limits mixing to only about 925-900hPa. As a result, high temperatures should only reach into the low to mid 70s with upper 60s in the higher terrain. A northerly breeze will make it feel a bit cooler as well. Once we lose daytime heating, temperatures cool off quickly Sunday night as an amplified upper level ridge axis moves overhead resulting in nearly ideal radiational cooling conditions. Clear skies, low dew points and calm winds should allow temperatures to drop quickly overnight so we leaned on the cool end of guidance with overnight lows expected to reach into the upper 40s to near 50. Some spots in the higher terrain could even drop into the low to mid 40s. After a chilly start to our Monday, it will be another sunny and seasonably warm day. In fact, highs should end up a few degrees warmer than Sunday, with more of the region climbing into the mid 70s. Overnight lows won't be as cool as Sunday night as some clouds slowly return to region but it will still be chilly with most falling into the low to mid 50s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The long term period will start off with seasonably warm temperatures, but a sharp cold frontal passage will bring cooler temperatures during the middle of the week. Showers and isolated thunderstorms will also be possible with the frontal passage. Behind the cold front, fall-like temperatures with mainly dry conditions are expected for the end of the week and the first half of next weekend. More details below... A 592 dam upper-level ridge will be located almost directly over our region to begin the long term period Tuesday morning. As we head through the day, this ridge will slowly drift eastward, but the influence from the ridge should keep us dry during the day Tuesday. Meanwhile, guidance is in good agreement that a 1030 mb surface anticyclone will be located just off the southeast coast of Maine. This high to our northeast will result in low-level southeasterly flow into the area. This southeasterly flow trajectory may lead to increased low-level clouds due to moisture advection into our area. Therefore, daytime temperatures look to remain in the 60s to low 70s despite rather impressive ridging aloft. Sensible weather impacts may actually end up similar to those yesterday (Friday the 17th) with lingering cloud cover. So, went a degree or two below NBM and blended in the NBM 10 percentile guidance into the forecast. Tuesday night, the ridge continues to slowly shift eastward, but the surface high looks to remain off the coast of Maine, so low-level southeasterly flow and low clouds could linger into Tuesday night. Saw this period as another target of opportunity to beat guidance, and went a degree or two warmer than NBM given concerns about lingering low clouds. Low temperatures will likely be in the 50s for most of the region. Forecast uncertainty increases substantially for the Wednesday into Thursday timeframe. A strong cold front looks to pass through the region sometime during the middle of next week, but there are significant differences in the timing of this frontal passage in the guidance. The GFS is the fastest, with the frontal passage occurring Wednesday afternoon. The 12z Euro is slowest (and the 00z run trended even slower), with the frontal passage not occurring until at least Thursday afternoon and night . Given the highly amplified pattern that is expected next week and the known GFS bias to be too progressive in the medium range, decided to side with the Euro for the forecast next week. CMC is in decent agreement with the Euro, which further boosts confidence that the GFS is too fast with this cold frontal passage. This would result in another seasonably warm but mainly dry day Wednesday with showers and isolated thunderstorms Thursday as the cold front passes through our region. However, will note that regardless of the timing of the cold front, the dynamics look to be rather impressive with this system. A strong upper trough looks to dig south out of Canada towards the Great Lakes and become negatively tilted as it swings through our region before becoming a closed low at 500 mb. This would result in impressive cyclonic vorticity advection and divergence aloft. Furthermore, our area looks to be in the right entrance region of a 300 mb jet streak. Therefore, there will be plenty of forcing for ascent, so thunder will be possible with the frontal passage. Deep southerly flow ahead of the front may also result in anomalously high PWAT values for this time of year. Will continue to monitor trends in this system over the next several days, but an active weather day is possible with this frontal passage, especially if it occurs during the daytime when there is more solar heating. There is good agreement amongst models that we will see much cooler temperatures behind the cold front, but uncertainty remains high as to how quickly the front clears our region. It may take until Friday to get into the post-frontal airmass. Therefore, went near NBM guidance for temperatures Thursday night and Friday due to the uncertainty. Current forecast is for lows Thursday night in the 40s (high elevations and western zones) to 50s (valleys and eastern zones), but these values will be sensitive to how quickly the frontal passage occurs. There is better agreement that highs will only be in the 50s (Adirondacks) to upper 60s (Hudson Valley) for Friday as we should be well withing the post-frontal airmass Friday. Cool, fall-like conditions will continue Friday night into Saturday as well. Much drier weather can also be expected for the end of the week and first half of next weekend with strong synoptic-scale subsidence behind the cold front. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... Through 18z/Sun...VFR conditions are in store for the majority of the TAF period. This afternoon will consist of sct-bkn cumulus at or above 3000 feet. A few scattered showers are possible this afternoon into the early evening hours. TEMPOS have been placed at KALB/KGFL/KPSF indicating the most likely window for showers, with KGFL the only high enough confidence to include a TS. Brief IFR/MVFR conditions may be possible in any shower, mostly due to lowering vsbys. There may be little shower activity near KPOU, so will leave just VCSH. In the wake of these showers, high pressure will build in with a gradual clearing sky, which will continue on Sunday. Confidence isn't high enough to include any fog at this time. Wind will be out of the northwest direction into this evening at 10 kt or less, shifting to the north to northeast late tonight and into Sunday. Outlook... Sunday Night: No Operational Impact. Patchy FG. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. Tuesday Night: No Operational Impact. NO SIG WX. Wednesday: Low Operational Impact. Slight Chance of SHRA. && .FIRE WEATHER... Muggy conditions continue today as morning clouds give way to some breaks of sun and warmer temperatures. Then, an incoming cold front will produce scattered showers and thunderstorms this afternoon before winds shift to the north and usher in seasonably cooler and less humid conditions. Dry and mainly sunny weather persist through at least Tuesday before our next system arrives late in the week. RH values drop to 60 to 70 percent tonight before rebounding to 90 to 100 tonight with areas of dew formation possible. RH values drop off significantly Sunday to 45 to 55 percent, with values recovering to 90 to 100 percent Sunday night. West to northwest winds today will be a bit breezy ranging 5 to 15 kts, breeziest down the Mohawk Valley into the Capital District before turning light and variable overnight. Some gusts of 20-25 mph are possible by late afternoon within portions of the Mohawk Valley and Capital Region. Winds will may become briefly stronger during any thunderstorms this afternoon. && .HYDROLOGY... Outside of some showers and thunderstorms this afternoon which may result in brief downpours and local poor drainage flooding, a extended period of dry weather will ensue tonight through at least Tuesday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale NEAR TERM...KL/Speciale SHORT TERM...Speciale LONG TERM...Main AVIATION...Main FIRE WEATHER...Speciale HYDROLOGY...KL/Speciale
Hazardous Weather Outlook National Weather Service Albany NY 458 AM EDT Sat Sep 18 2021 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 458 AM EDT Sat Sep 18 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible this afternoon, especially near the Lake George Saratoga region, Capital Region, northern Taconics, and southern Vermont. Some storms may produce locally strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
202 PM EDT Sat Sep 18 2021
NYZ032-033-038-082-181845-
Northern Herkimer NY-Hamilton NY-Northern Fulton NY-
Southern Herkimer NY-
202 PM EDT Sat Sep 18 2021
...A strong thunderstorm will impact portions of southwestern
Hamilton and east central Herkimer Counties through 245 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ohio, or 21 miles east of Boonville, moving southeast at 25 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ohio, Oregon, Powley Place, Nobleboro, Black Creek Reservoir, Curtis,
Clockmill Corners, Wood Corners, Bull Hill, Mountain Home, Wilmurt,
Wilmurt Corners, Morehouseville, Hoffmeister and Fairview Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4336 7504 4348 7489 4334 7455 4313 7481
TIME...MOT...LOC 1801Z 309DEG 20KT 4338 7493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RathbunSpecial Weather Statement
National Weather Service Albany NY
240 PM EDT Sat Sep 18 2021
NYZ033-082-181915-
Hamilton NY-Northern Fulton NY-
240 PM EDT Sat Sep 18 2021
...A strong thunderstorm will impact portions of south central
Hamilton and northwestern Fulton Counties through 315 PM EDT...
At 240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stratford, or 18 miles northeast of Little Falls, moving southeast at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stratford, Caroga Lake, Caroga Lake Public Campground, Arietta,
Oregon, Powley Place, North Bush, Wheelerville, Canada Lake, Glasgow
Mills, Newkirk, Averys Place, Stewart Landing, Knappville, Shaker
Place and Clockmill Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4336 7465 4327 7432 4308 7449 4318 7470
4329 7471
TIME...MOT...LOC 1840Z 298DEG 20KT 4328 7468
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RathbunThe Albany radar (KENX), 94 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
There were numerous reports of a funnel cloud near Hudson Falls.
Nickel size hail was reported on Coronado Way.
A tree was reported down on Partridge Drum Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985388, 985386, 985387.